A 19-year-old woman is evaluated for a 2-week history of nausea and new-onset jaundice. Six weeks ago she had an uncomplicated cystitis, which resolved after a 3-day course of therapy with trimethoprim-sulfamethoxazole.

On physical examination, the temperature is 37.3 °C (99.2 °F), the blood pressure is 120/85 mm Hg, the pulse rate is 88/min, and the respiration rate is 14/min; the BMI is 31. There is conjunctival icterus, jaundice, and right upper quadrant tenderness on deep palpation. Murphy sign is not elicited, and there is no asterixis or stigmata of chronic liver disease. Stool is negative for occult blood.

Laboratory studies:
Leukocyte count
7800/µL (7.8 × 109/L) with normal differential
Bilirubin (total)
12.0 mg/dL (205.2 µmol/L)
Bilirubin (direct)
5.6 mg/dL (95.6 µmol/L)
Aspartate aminotransferase
23 U/L
Alanine aminotransferase
35 U/L
Alkaline phosphatase
464 U/L
Antinuclear antibody titer
Negative
Anti–smooth muscle antibody
Negative
Antimitochondrial antibody
Negative

Ultrasonography of the right upper quadrant shows normal caliber of the hepatic ducts, a normal gallbladder without wall thickening, and no cholelithiasis.

Which of the following is the most appropriate management for this patient?

Correct

Answer and Critique (Correct Answer: D)

Educational Objective:Evaluate drug-induced liver injury.

Key Point

  • Liver test elevations in the setting of a recently started medication should raise the suspicion of a possible drug induced liver injury.

This patient has drug-induced liver injury secondary to trimethoprim-sulfamethoxazole therapy. Antibiotics are common causes of drug-induced liver injury, which can cause either an elevation in the aminotransferases or, as in this patient, a cholestatic form of liver injury. Some drugs have their own particular fingerprint of injury. For example, acetaminophen causes a predominant hepatocellular injury, whereas trimethoprim-sulfamethoxazole often produces a cholestatic form characterized by an alkaline phosphatase level more than twice normal. If a mixed pattern injury occurs in combination with an elevated alkaline phosphatase level, the patient is at increased risk of progressive liver injury. Phenytoin is an example of a drug that characteristically produces a mixed pattern. Drug-induced liver injury is often difficult to diagnose because there is no gold standard for diagnosis. Some drugs causing hepatic injury may be associated with the more familiar hypersensitivity syndrome characterized by fever, rash, and peripheral eosinophilia, but many drug reactions are characterized only by hepatic injury. Therefore, it is often a diagnosis of exclusion of other causes of liver injury in the presence of a potential offending agent taken within a recent period of time, usually weeks. Most patients can be monitored conservatively because discontinuation of the offending drug usually leads to eventual recovery, which can, however, take months. It is important to monitor for signs of progressive liver injury by monitoring prothrombin time and clinical status of the patient.

Cholecystectomy is incorrect because the patient has no radiographic evidence to suggest cholecystitis, her gallbladder is normal on imaging, she has no Murphy sign, gallstones, leukocytosis, or anything else to suggest cholecystitis. Endoscopic retrograde cholangiopancreatography (ERCP) is not correct because the patient has no clinical or radiographic suggestion of choledocholithiasis. Proceeding to ERCP in the absence of clinical suspicion is unlikely to be effective and places the patient at up to a 5% risk of post-ERCP pancreatitis. Liver biopsy is incorrect because there is a good clinical suspicion that the patient has drug-induced liver injury. If, however, her condition does not improve or if the diagnosis were less clear, then biopsy may be correct. Another time when liver biopsy might be appropriate is in the patient with hepatocellular injury who may have autoimmune hepatitis, which could respond to corticosteroid therapy.

Bibliography

  • Lee WM. Drug-induced hepatotoxicity. N Engl J Med. 2003;349(5): 474-485. [PMID:12890847] - See PubMed
Incorrect

Chưa chính xác. Xin chọn lại

Leave a Reply

Your email address will not be published. Required fields are marked *